You could be reading the full-text of this article now if you...

If you have access to this article through your institution,
you can view this article in

A Reminder About Teratogenic Risk With Valproate

Aschenbrenner, Diane S. MS, APRN-BC

AJN, American Journal of Nursing:
doi: 10.1097/01.NAJ.0000372066.93639.af
Drug Watch
Abstract

* The antiepileptic valproate sodium and its derivatives are increasingly being used to treat conditions other than epilepsy.

* Providers are reminded by the FDA about the risks of major birth defects in babies born to women who take these medications.

* Risks include neural tube defects, craniofacial defects, and cardiovascular malformations.

Author Information

Diane S. Aschenbrenner is the course coordinator for undergraduate pharmacology at Johns Hopkins University School of Nursing in Baltimore, MD. She also coordinates Drug Watch: dianea@son.jhmi.edu.

© 2010 Lippincott Williams & Wilkins, Inc.